Alert archive / Virginia / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 289, NWS Morristown, TN

June 20, 20117 counties in Virginia; Hawkins County, Sullivan County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jun 20, 2011, 9:40 AM EDT for 7 counties in Virginia; Hawkins County, Sullivan County, Tennessee. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 20, 2011, 9:40 AM EDT (13:40 UTC)
Expired
Jun 20, 2011, 10:30 AM EDT
In force
50 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Hawkins County, TN, Sullivan County, TN, City of Bristol, VA, City of Norton, VA, Lee County, VA, Russell County, VA, Scott County, VA, Washington County, VA, Wise County, VA

The radar

The Knoxville radar (KMRX), 98 km from the middle of the area, began a volume at 13:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 10:15 AM EDTTSTM WND DMG1 S Weber City, VAONE TREE DOWN ON NEWLAND HOLLOW RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 35 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 1.7 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2011-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2011-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-306 J/kg
Mixed-layer LCL
1543 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

880 
WUUS54 KMRX 201340
SVRMRX
TNC073-163-VAC105-167-169-191-195-520-720-201430-
/O.NEW.KMRX.SV.W.0289.110620T1340Z-110620T1430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
940 AM EDT MON JUN 20 2011

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HAWKINS COUNTY IN EAST TENNESSEE...
  SULLIVAN COUNTY IN EAST TENNESSEE...
  LEE COUNTY IN SOUTHWEST VIRGINIA...
  RUSSELL COUNTY IN SOUTHWEST VIRGINIA...
  SCOTT COUNTY IN SOUTHWEST VIRGINIA...
  WASHINGTON COUNTY IN SOUTHWEST VIRGINIA...
  WISE COUNTY IN SOUTHWEST VIRGINIA...
  CITY OF BRISTOL IN SOUTHWEST VIRGINIA...
  CITY OF NORTON IN SOUTHWEST VIRGINIA...

* UNTIL 1030 AM EDT

* AT 935 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM WISE TO PENNINGTON GAP...AND
  MOVING SOUTHEAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  GATE CITY AROUND 1010 AM EDT.
  WEBER CITY AROUND 1015 AM EDT.
  KINGSPORT AROUND 1020 AM EDT.
  COLONIAL HEIGHTS AROUND 1030 AM EDT.

OTHER LOCATIONS AFFECTED BY THESE SEVERE THUNDERSTORMS INCLUDE
JASPER...COEBURN...DUFFIELD...FORT BLACKMORE...DUNGANNON...
CLINCHPORT...ST. PAUL...CASTLEWOOD...OKOLONA AND NICKELSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CLOUD TO GROUND 
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! 
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU 
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3696 8235 3698 8232 3677 8188 3642 8258
      3657 8289 3659 8285 3659 8293 3670 8318
      3708 8254
TIME...MOT...LOC 1340Z 300DEG 31KT 3697 8251 3669 8299

$$

TD
1 follow-up statement
180 
WWUS54 KMRX 201401
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1001 AM EDT MON JUN 20 2011

TNC073-163-VAC105-167-169-191-195-520-720-201430-
/O.CON.KMRX.SV.W.0289.000000T0000Z-110620T1430Z/
SULLIVAN TN-HAWKINS TN-RUSSELL VA-SCOTT VA-WASHINGTON VA-WISE VA-
CITY OF NORTON VA-CITY OF BRISTOL VA-LEE VA-
1001 AM EDT MON JUN 20 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 AM EDT
FOR LEE...CITY OF BRISTOL...CITY OF NORTON...WISE...WASHINGTON...
SCOTT...RUSSELL...HAWKINS AND SULLIVAN COUNTIES...

AT 954 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A CLUSTER OF SEVERE THUNDERSTORMS.  THESE STORMS WERE 
LOCATED ALONG A LINE EXTENDING FROM COEBURN TO 8 MILES SOUTH OF 
PATTONSVILLE...OR ALONG A LINE EXTENDING FROM 9 MILES SOUTHEAST OF 
WISE TO 13 MILES NORTH OF ROGERSVILLE...MOVING SOUTHEAST AT 35 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  GATE CITY AROUND 1010 AM EDT.
  WEBER CITY AROUND 1015 AM EDT.
  KINGSPORT AROUND 1020 AM EDT.
  COLONIAL HEIGHTS AROUND 1030 AM EDT.

OTHER LOCATIONS AFFECTED BY THESE SEVERE THUNDERSTORMS INCLUDE
OKOLONA...CASTLEWOOD...MOUNT CARMEL...CHURCH HILL...NICKELSVILLE...
HILTONS...COLLINGWOOD...BLOOMINGDALE...HANSONVILLE AND SULLIVAN
GARDENS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CLOUD TO GROUND 
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! 
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH 
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE 
ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3696 8235 3698 8232 3677 8188 3642 8258
      3657 8289 3659 8285 3659 8293 3670 8318
      3708 8254
TIME...MOT...LOC 1400Z 300DEG 31KT 3689 8237 3656 8286

$$

TD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 7:27 AM EDT, 2 hours 13 minutes earlier.

Area forecast discussion, Jun 20, 7:27 AM EDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
727 AM EDT MON JUN 20 2011

.AVIATION...FRONTAL BOUNDARY ACROSS THE REGION WILL PRODUCE
CONVECTION THIS MORNING AND AGAIN THIS AFTERNOON AT TRI AND TYS.
MVFR CONDITIONS WILL BE POSSIBLE AT TYS AND TRI ALONG WITH GUSTY
THUNDERSTORM WINDS...BUT WILL KEEP IT VFR FOR NOW.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

GH
Hazardous weather outlook, Jun 19, 2:00 PM EDT, 19 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
200 PM EDT SUN JUN 19 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-201000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
200 PM EDT (100 PM CDT) SUN JUN 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE SOUTHERN
APPALACHIAN REGION THIS AFTERNOON...WITH ANOTHER COMPLEX FROM THE
OHIO RIVER VALLEY EXPECTED TO MOVE INTO THE AREA LATER TONIGHT. WITH
THESE STORMS...THERE WILL BE THE POTENTIAL FOR DAMAGING WINDS...
LARGE HAIL...AND HEAVY RAINFALL. IN ADDITION...AN ISOLATED TORNADO
OR TWO WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A COLD FRONT WILL APPROACH THE AREA ON WEDNESDAY...BRINGING MORE
SHOWERS AND THUNDERSTORMS. SOME STORMS COULD BECOME SEVERE WEDNESDAY
AFTERNOON AND EVENING...WITH THE POTENTIAL FOR DAMAGING WINDS...
LARGE HAIL...AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND TONIGHT...AND
AGAIN ON WEDNESDAY.

DMG

In the hours before

Local storm report, Jun 20, 5:18 AM EDT, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
518 AM EDT MON JUN 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     TSTM WND DMG     HARROGATE-SHAWANEE      36.58N 83.64W
06/20/2011                   CLAIBORNE          TN   LAW ENFORCEMENT

            NUMEROUS TREES DOWN ACROSS THE EASTERN PORTIONS OF THE
            COUNTY.

&&

DGS
Local storm report, Jun 20, 5:26 AM EDT, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
526 AM EDT MON JUN 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 AM     TSTM WND DMG     5 SE TAZEWELL           36.41N 83.51W
06/20/2011                   CLAIBORNE          TN   LAW ENFORCEMENT

            TREES DOWN ON HIGHWAY 25E.

&&

DGS
Local storm report, Jun 20, 6:20 AM EDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
620 AM EDT MON JUN 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 AM     FLASH FLOOD      2 NE MORRISTOWN         36.24N 83.27W
06/20/2011                   HAMBLEN            TN   LAW ENFORCEMENT

            FLOODING AT BETHESDA ROAD AND EAST AJ HIGHWAY. OFFICERS
            HAVE CLOSED THE ROAD.

&&

DGS
Local storm report, Jun 20, 6:25 AM EDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
625 AM EDT MON JUN 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 AM     FLASH FLOOD      HARROGATE-SHAWANEE      36.58N 83.64W
06/20/2011                   CLAIBORNE          TN   LAW ENFORCEMENT

            FLOODING OF CREEKS AND ROADS REPORTED ALL ACROSS EASTERN
            CLAIBORNE COUNTY.

&&

DGS
Local storm report, Jun 20, 7:13 AM EDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
713 AM EDT MON JUN 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     FLASH FLOOD      RUSSELLVILLE            36.26N 83.20W
06/20/2011                   HAMBLEN            TN   NWS EMPLOYEE

            CREEKS FLOODED ACROSS EASTERN PORTIONS OF THE COUNTY.

&&

DGS
Special weather statement, Jun 20, 8:45 AM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
845 AM EDT MON JUN 20 2011

VAZ002-005-006-201345-
RUSSELL VA-SCOTT VA-WISE VA-
845 AM EDT MON JUN 20 2011

...SIGNIFICANT WEATHER ADVISORY FOR CITY OF NORTON...WISE...SCOTT AND
RUSSELL COUNTIES UNTIL 945 AM EDT...

AT 841 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTH OF
WISE TO BIG STONE GAP...AND MOVING SOUTHEAST AT 30 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...WISE...NORTON...
GATE CITY...WEBER CITY...COEBURN...FORT BLACKMORE...DUNGANNON...ST.
PAUL...CASTLEWOOD...HILTONS...NICKELSVILLE...COLLINGWOOD AND
HANSONVILLE.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!

MJB

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 3:07 AM EDTSevere Thunderstorm WarningMRXLee38 min
Jun 20, 3:58 AM EDTFlash Flood WarningMRXLee5 hr
Jun 20, 4:23 AM EDTSevere Thunderstorm WarningMRXLee52 min
Jun 20, 9:32 AM EDTAreal Flood AdvisoryMRXLee, Russell, Scott, Wise, City of Norton3 hr
Jun 20, 10:59 AM EDTAreal Flood AdvisoryMRXLee, Scott91 min
Jun 20, 12:40 PM EDTAreal Flood AdvisoryMRXLee, Russell, Scott, Washington, Wise, City of Bristol and 1 more92 min
Jun 19, 9:03 PM EDTSevere Thunderstorm WarningMRXBledsoe, Meigs, Morgan, Rhea, Roane57 min
Jun 19, 9:54 PM EDTSevere Thunderstorm WarningMRXBledsoe, Loudon, McMinn, Meigs, Monroe, Rhea and 1 more51 min
Jun 19, 10:11 PM EDTAreal Flood AdvisoryMRXBledsoe, Loudon, McMinn, Meigs, Monroe, Rhea and 1 more82 min
Jun 19, 10:12 PM EDTTornado WarningMRXBledsoe, Rhea48 min
Jun 19, 10:25 PM EDTSevere Thunderstorm WarningMRXMcMinn, Monroe, Polk50 min
Jun 19, 10:45 PM EDTTornado WarningMRXMeigs, Rhea17 min
Jun 19, 10:48 PM EDTSevere Thunderstorm WarningMRXMonroe, Polk42 min
Jun 20, 3:27 AM EDTSevere Thunderstorm WarningMRXGrainger, Hamblen, Hancock, Hawkins48 min
Jun 20, 3:42 AM EDTSevere Thunderstorm WarningMRXClaiborne, Grainger, Hancock32 min
Jun 20, 3:47 AM EDTSevere Thunderstorm WarningMRXGreene, Hamblen, Hawkins, Washington43 min
Jun 20, 4:55 AM EDTFlash Flood WarningMRXClaiborne, Grainger, Hamblen, Hancock, Hawkins5 hr

Nearby

Severe Thunderstorm Warnings in Virginia, 2011Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.